New Jersey, 2004

Cold in New Jersey, January 9 to 11, 2004

January 9 to 11, 2004 · NWS PHI · 21 events in 21 counties and zones

An arctic air mass brought some of the coldest weather in years to New Jersey from the evening of the 9th through the morning of the 11th. The low temperature of 4 degrees at nearby Philadelphia International Airport on the 10th was the coldest day of the winter and the lowest reading since February 5, 1996.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An arctic air mass brought some of the coldest weather in years to New Jersey from the evening of the 9th through the morning of the 11th. The low temperature of 4 degrees at nearby Philadelphia International Airport on the 10th was the coldest day of the winter and the lowest reading since February 5, 1996. What made this even more unusual was that the brutally cold air mass occurred with no snow cover. Winds around the center of the arctic high pressure system were from the north and by-passed the warming effects normally received from the Great Lakes and subsidence from the Appalachian Mountains. The unseasonably cold weather was a dangerous situation for the homeless as well as for the elderly who could not afford to heat their homes. There was a dramatic increase in phone calls to social services by individuals who have run out of heat or could not afford to pay their utility bills. Additional schools and community centers were opened as shelters. Many municipalities declared code blues to assist the homeless. Teams went outside to locate homeless people and get them to shelters. The unseasonably cold weather caused many pipes to freeze and burst both inside and outside of structures as well as a higher occurrence of water main breaks. In Ocean County, a burst pipe and the subsequent flood ruined thousands of books at the county library in Toms River. The cold weather also led to an increase in workload in hospital emergency rooms. Fire fighters were having problems battling blazes as the water quickly turned to ice. In some instances the water was freezing in hoses and the trucks. Fire fighters were injured slipping and falling on the ice. There was a higher incidence of chimney fires and a general shortage of firewood developed. Many vehicles were not starting because of dead batteries. Specific low temperatures included 10 degrees below zero in High Point (Sussex County), 8 degrees below zero in Sparta (Sussex County), 4 degrees below zero in Long Valley (Morris County), 1 degree below zero in Estell Manor (Atlantic County), Hope (Warren County) and Millville (Cumberland County), zero in Flemington (Hunterdon County) and Woodbine (Cape May County), 1 degree in New Brunswick (Middlesex County), Somerville (Somerset County) and Wrightstown (Burlington County), 2 degrees in Trenton (Mercer County), 4 degrees at the Atlantic City International Airport, West Deptford (Gloucester County) and Brant Beach (Ocean County), 5 degrees in Somerdale (Camden County), 7 degrees at the Marina within Atlantic City and 8 degrees in Cape May City. An arctic cold front cleared all of New Jersey on the 9th and cleared the way for the arctic air mass. The high pressure system, or the core of the arctic air mass, moved from just west of James Bay on the morning of the 9th, to along the Ontario/Quebec Province border on the morning of the 10th to Virginia and North Carolina on the morning of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 9, 5:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 9, 5:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EST FRI JAN 9 2004

.SYNOPSIS...

COLDEST AMS OF THE SEASON IS FILTERING IN FROM THE NORTH. WIND
CHILLS TONIGHT WILL BE 10 TO 20 BELOW ZERO RANGE AND THUS HAVE
ISSUED A WIND CHILL ADVISORY FOR MOST AREAS...EXCEPT COASTAL SXNS
AND THE DELMARVA.

&&

.DISCUSSION...

BASICALLY WE HAVE COLD DRY PATN SETTING UP FOR THE NEXT SEVERAL
DAYS. THERE MAY BE A COUPLE OF PERIODS OF LIGHT SNOW BUT NO MAJOR
STORMS ON THE HORIZON ATTM.  AT LEAST P-TYPE IS NOT AN ISSUE.

TEMPERATURES HAVE BEEN FALLING THIS AFTN AS FRIGID ARCTIC AMS MOVES
IN. TEMPS WILL CONTINUE FALLING INTO THE SINGLE DIGITS MOST
PLACES... AND BELOW ZERO IN HIGHER ELEVS NW. SKIES SHOULDBE MOSUNNY
TMRW BUT TEMPS WILL ONLY RECOVER TO THE TEENS. COULD NEED ANOTHER
WIND CHILL ADVISORY TMRW NIGHT DEPENDING ON HOW MUCH THE WIND KEEPS
UP.

SOME MODERATION EXPECTED FOR SUN AND A CHC OF SNOW IN WARM ADVCTN
AHD OF NWLY FLOW SHRTWV.  THEN RE-ENFORCING SHOTS OF COLD AIR FOR
MON AND TUE. ANOTHER SYS APCHS FROM THE W ON WED...BUT TIMING AND
TRACK ARE VERY UNCERTAIN THIS FAR OUT.  KEPT IN A CHC OF SNOW FOR
LATE WED AND WED NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO -7  5 -3 12 /  0  0 20 40
ABE  4 14  1 21 /  0  0 10 40
RDG  5 14  2 21 /  0  0 10 30
PHL 10 19 10 25 /  0  0 10 20
12N -2 11 -2 20 /  0  0 10 30
SMQ  6 16  3 25 /  0  0 10 30
TTN  8 18  6 25 /  0  0 10 30
MIV  8 19  4 28 /  0  0 10 20
N55 14 21 12 30 /  0  0 10 20
ACY  8 19  4 28 /  0  0 10 20
ILG  9 17  7 25 /  0  0 10 20
DOV 12 20  7 29 /  0  0 10 20
GED 11 19  6 28 /  0  0 10 20
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SMALL CRAFT ADVISORY.
MARINE/DEL BAY...SMALL CRAFT ADVISORY LOWER BAY ONLY.
&&

AMC
Hazardous weather outlook, Jan 9, 5:45 AM EST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST FRI JAN 9 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091300-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
545 AM EST FRI JAN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

BITTERLY COLD AIR WILL SETTLE OVER THE REGION FOR THE WEEEKND.

.SPOTTER CALL TO ACTION STATEMENT...

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Camden

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Camden forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Cold/Wind Chill, Cumberland

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Atlantic

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Cape May

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Monmouth

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Ocean

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gloucester

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Gloucester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hunterdon

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Hunterdon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mercer

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Cold/Wind Chill, Middlesex

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morris

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Morris forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northwestern Burlington

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Salem

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Salem forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Cold/Wind Chill, Somerset

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southeastern Burlington

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sussex

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Cold/Wind Chill, Warren

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Atlantic

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Cape May

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Monmouth

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Ocean

When
January 9, 6:00 PM EST to January 11, 12:00 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383879, 5383880, 5383881, 5383882, 5383883, 5384001, 5384002, 5384003, 5384004, 5384005, 5384006, 5384007, 5384008, 5384009, 5384010, 5384011, 5384012, 5384013, 5384014, 5384015, 5384016.